MAUDE Adverse Event Report: COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR BALKIN GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: rt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angiogram, atherectomy and angioplasty of the popliteal artery a flexor balkin guiding sheath was in use when it uncoiled from "the inside out".The user had advanced a balloon catheter through the sheath when they felt a "strange" resistance.The balloon and sheath were then removed, but as the sheath was removed it uncoiled.It is unknown how the procedure was completed.No portion of the device was left inside the patient.No additional procedures or prolonged hospitalization was required.The patient did not experience any adverse effects due to this occurrence.Additional information has been requested.
 
Event or Problem Description
No new patient or event information to report.
 
Additional Manufacturer Narrative
Description of event: as reported, during an angiogram, atherectomy and angioplasty of the popliteal artery a flexor balkin guiding sheath was in use when it uncoiled from "the inside out".The user had advanced a balloon catheter through the sheath when they felt a "strange" resistance.The balloon and sheath were then removed, but as the sheath was removed it uncoiled.It is unknown how the procedure was completed.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.One 6fr kcfw sheath was received used, with biomatter present.The sheath was kinked at 5.5 cm with approx.14.2cm of exposed coil.Sheath measured 40cm.Radiopaque marker band was present.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ a capa was previously initiated regarding this failure mode.The process of assembling the sheath was successfully validated for tensile strength; the minimum load required for failure (separation) was greater than 15 n.The capa team did not arrive at a definitive root cause and was closed at the end of the root cause phase.The following primary contributing factors have been identified: a.) these devices can be advanced into restrictive anatomies.The capa investigation showed that clinical users may be using these devices to force through restrictive anatomy, causing separation upon removal.B.) instructions for use warn to reinsert the dilator prior to removal.Investigation has identified that this is not always performed inspection activities are in place to prevent the release of non-conforming product related to the reported failure mode.No corrective actions will be pursued as the root cause investigation has identified that the product conforms to all design requirements and the incident rate is within the identified acceptable risk level.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The investigation conclusion could not establish a definitive cause, but a potential cause can be attributed to the patents anatomy as the reported procedure (angiogram, atherectomy and angioplasty) can involve calcified anatomy.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FLEXOR BALKIN GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10561063
Report Number1820334-2020-01717
Device Sequence Number13764582
Product Code DYB
UDI-Device Identifier00827002322240
UDI-Public(01)00827002322240(17)230618(10)13254609
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2023
Device Model NumberN/A
Device Catalogue NumberKCFW-6.0-38-40-RB-BLKN-HC
Device Lot Number13254609
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2020
Initial Date Received by Manufacturer 09/14/2020
Supplement Date Received by Manufacturer01/22/2021
Initial Report FDA Received Date09/21/2020
Supplement Report FDA Received Date01/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK MPIS WIRES; COOK PTA CATHETERS; COOK MPIS WIRES; COOK PTA CATHETERS
Patient Age70 YR